Alert archive / Colorado / High Wind Warnings in 2022

High Wind Warning 14, NWS Pueblo, CO

May 12, 2022El Paso County, Huerfano County, Colorado

NWS Pueblo, CO issued this high wind warning at May 12, 2022, 3:22 AM MDT for El Paso County, Huerfano County, Colorado. It took effect at May 12, 2022, 6:00 AM MDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2022, 3:22 AM MDT (09:22 UTC)
In effect from
May 12, 2022, 6:00 AM MDT
Expired
May 12, 2022, 2:00 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:41 AM MDTNON-TSTM WND GST 676 Ssw Colorado Springs, COMESONET STATION AU923 COLORADO SPRINGS.
May 12, 7:00 AM MDTNON-TSTM WND DMG4 S Colorado Springs, COTREE SNAPPED AT BASE, 12 INCHES IN DIAMETER.
May 12, 11:02 AM MDTNON-TSTM WND GST 613 Ene Manitou Springs, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
4798 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WWUS75 KPUB 120922
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
322 AM MDT Thu May 12 2022

COZ084-085-087-121730-
/O.NEW.KPUB.HW.W.0014.220512T1200Z-220512T1800Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
322 AM MDT Thu May 12 2022

...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...El Paso County, and Huerfano County Below 7500 Feet.

* WHEN...Until noon MDT today.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
3 follow-up statements
674 
WWUS75 KPUB 121248
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
648 AM MDT Thu May 12 2022

COZ084-085-087-121800-
/O.CON.KPUB.HW.W.0014.000000T0000Z-220512T1800Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
648 AM MDT Thu May 12 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...El Paso County, and Huerfano County Below 7500 Feet,
  mainly along and west of I-25.

* WHEN...Until noon MDT today.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust may reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
146 
WWUS75 KPUB 121752
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1152 AM MDT Thu May 12 2022

COZ084-085-087-122000-
/O.EXT.KPUB.HW.W.0014.000000T0000Z-220512T2000Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
1152 AM MDT Thu May 12 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 2 PM MDT THIS
AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...El Paso County, and Huerfano County Below 7500 Feet, 
  mainly along and west of I-25.

* WHEN...Until 2 PM MDT this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Any wildfire that ignites
  will rapidly spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
415 
WWUS75 KPUB 121955
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
155 PM MDT Thu May 12 2022

COZ084-085-087-122100-
/O.EXP.KPUB.HW.W.0014.000000T0000Z-220512T2000Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
155 PM MDT Thu May 12 2022

...HIGH WIND WARNING WILL EXPIRE AT 2 PM MDT THIS AFTERNOON...

While gusty westerly winds of 25 to 45 mph will continue across 
southern Colorado through the afternoon, damaging winds are no
longer anticipated across the region. This will allow for the 
high wind warning to expire at 2 pm MDT. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind warning went out at May 11, 11:39 PM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 11, 11:39 PM MDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1139 PM MDT Wed May 11 2022

.UPDATE...
Issued at 1021 PM MDT Wed May 11 2022

Updated forecast to expire Red Flag warning which was in effect
for all of the district.

For tomorrow, strong winds and very low humidity values will move
across the region. The strongest winds are expected to occur
during the first half of the day, with the winds slowly
diminishing in the afternoon time period.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 322 PM MDT Wed May 11 2022

Key messages:

1) Widespread critical fire weather conditions are expected today
and tomorrow across most of the CWA. With unusually low RH values
tomorrow, extremely critical fire weather conditions are expected
across many areas tomorrow afternoon.

2) Strong to severe thunderstorms will be possible later this
evening over the southeastern plains. Damaging winds will be the
most likely threat, but large hail may also occur.

3) Very strong winds possibly reaching High Wind Warning criteria
may occur tomorrow around Noon for El Paso County. Very windy
elsewhere with areas of blowing dust possible across the plains and
San Luis Valley both today and tomorrow.

4) Smoke from wildfires in New Mexico will infiltrate most of
southeastern Colorado. Visibilities may become reduced if the smoke
makes it down to the surface.

5) Very warm temperatures and record high temperatures could be
possible this afternoon for some locations in the plains and San
Luis Valley/upper Arkansas River Valley.

Detailed discussion:

Currently...

An approaching upper level low currently over Nevada is advancing
towards the region and allowing for a tightening of the surface
pressure gradient, which is producing very strong and gusty
southwesterly winds across SE Colorado. Coupled with this is very
dry air with low RH values, which is resulting in widespread
critical fire weather conditions to be in place across most of the
CWA. These conditions will end over the far eastern plains by early
evening as a more humid airmass with higher dewpoint temperatures
makes its way into the area. Also with this, the strong downsloping
and adiabatically warming winds are heating up areas of the plains
and San Luis Valley/upper Arkansas River Valley, to possibly
temperatures that could either tie or break the previous daily
record temperatures throughout the early evening hours. Colorado
Springs has already broke the daily record of 87F set in 1961, with
a temperature of 88F. Along with these strong and gusty winds could
be the possibility of patchy or areas of blowing dust, especially in
the San Luis Valley. The latest HRRR smoke also displays an
infiltration of concentrated levels of smoke moving across most
areas of the CWA, with a plume of extensive coverage moving in over
the southern Sangre de Cristo Mountains and in a NE orientation over
western Las Animas County and up to Kiowa County. Depending on how
much of this smoke is mixed down to the surface, it may cause
reduced visibilities.

This Evening and Tonight...

As the U/L low continues to move over into the plains, the flow
ahead of the trough axis is going to shift to the SSE over the far
eastern plains. A surface low will undergo cyclogenesis around the
CO/WY/NE tri-point stateline and this will bring in a moisture
tongue with a dryline developing west of the CO/KS border or even
further westward depending on how far the moisture mixes. The
lastest CAMs differ with how far west the moisture mixes and the
progression of the dryline, which would determine where
thunderstorms could initiate. The CINH cap looks to break right
around 4 PM, which is likely right around the time storms will
develop.

The NAM3km keeps the dryline advancing back to the Otero/Bent County
line by around 8PM, whereas the HRRR only has the extent of this
back to western Baca County around the same time, and with much
lower dewpoints. Given the biases of the CAMs, the NAM3km tends to
typically resolve drylines better over the far eastern plains with
synoptic forcing present. The WRF-ARW appears to be more in
agreement with the HRRR, and the WRF-NSSL is in better agreement
with the NAM3km and actually takes this dryline all the way westward
to the Otero/Pueblo County line. The HRW-FV3 brings it back to a
little closer to what the NAM3km shows as well and given which more
model is reliable with resolving localized moisture scheme
parameterization, it can be concluded that the extent of the higher
dewpoints could mix all the way back to somewhere around the
Bent/Otero County line. This indicates that thunderstorm development
could potentially initiate as far west as La Junta, but as more
likely to be further east towards Lamar.

Bulk shear values between 0-6 km are relatively high between all of
the CAMs, with values around 50 to 60 kts. Looking at soundings over
areas of the eastern plains with more of an inverted V and very dry
air in the lower levels with a high LCL, the profile appears to be
more favorable for high-based storms with a dry microburst
potential. Damaging winds would likely be the greatest threat if
storms become severe, however if updrafts become strong enough to
support a healthy BWER as MLCAPE values are approaching close to
2500 J/kg along the southeastern CO/KS border, some large hail could
also be possible. The profile is not favorable due to high LCL
levels and low SRH values for tornadoes to form with these super
cells. Hodographs area fairly straight-lined, so cells have the
ability to split.

Winds will still be an issue going into the late evening hours for
much of the CWA and RH recoveries are going to be very poor for most
areas where there is still mixing going on. Critical fire weather
conditions do not look to end for many areas until around 10 PM. Any
remaining storms should continue to move off to the northeast and
out of the CWA by around 10 PM as well. With conditions being so dry
in the lower levels, lightning strikes could also trigger fire
ignitions over the eastern plains, but the timeframe that this would
occur looks to be earlier in the evening, between 4 and 8 PM. HRRR
smoke also keeps a plume of smoke from the wildfires in New Mexico
moving over the more southeastern portion of the CWA. Winds will
weaken but remain gusty and also return to a more SSW'ly direction
over the eastern plains by later in the night with drier air moving
back in.

Tomorrow...

Southwesterly winds will continue to increase again tomorrow
morning. There is some model guidance such as the HRRR suggesting
that there is the potential for winds to strengthen to near High
Wind Warning criteria by around Noon over northern and southern El
Paso County and southern Pueblo County (due to a gap flow), and
therefore this warning may need to be issued for a few hours for
both of these counties. The NBM 4.1 highlights these areas the best.
Very dry air is going to continue to also advect over with very low
dewpoint temperatures, which some models such as the HRRR are
suggesting could drop to around -25 to -30 degrees in certain areas
and result in extremely critical fire weather conditions over areas
of the plains, where RH values could be as low as 3 percent. With
the stronger winds early in the late morning hours and throughout
the early afternoon, there could also be areas of blowing dust. By
later in the afternoon, as winds weaken, this should allow for some
of the dust to have settled. The latest HRRR smoke model run also
keeps the smoke plume coming from the wildfires in New Mexico over
the southeastern portion of the CWA. As winds continue to shift more
to the westerly direction by later in the day, this should allow
some of the smoke in the lower levels to move out of the area. Winds
will also decrease a bit but remain strong and gusty as they become
more westerly. The more westerly winds behind the trough will also
allow for cooler max temperatures tomorrow, closer to the seasonal
average for this time of year.  -Stewey

.LONG TERM...(Thursday night through Wednesday)
Issued at 322 PM MDT Wed May 11 2022

Key Message:

1) Critical fire weather conditions remain likely for Friday,
   especially along and west of the I-25 corridor.

Thursday Night and Friday

Winds will continue to decrease with clearing skies and some slight
cooling in the wake of the departing trough on Thursday night.
Ensemble guidance shows good agreement that a transition to zonal
flow will set up for Friday, with temperatures of about 10 to 15
degrees above normal for this time of year. Daytime highs in the low
80s in the lower terrain and 70s in our mountains are expected for
Friday afternoon. We will remain dry, especially in the mountains,
where moisture recovery overnight appears dismal from Thursday night
into Friday. Our mountain ranges and the San Luis Valley will see
relative humidities falling back into the single digits by noon on
Friday, but zonal flow will help to clear any remaining smoke out of
our eastern plains. Winds will still be high enough to lead to fire
weather conditions on Friday afternoon, especially along and west of
the I-25 corridor.

Friday night-Sunday...Westerly flow aloft continues to moderate
and become more west to northwest through the weekend, as upper
level ridging builds across the Rockies. The will keep dry weather
in place across the region, with lesser expected winds through
the weekend. However, there will likely be enough mixing through
the afternoon hours to support areas of critical fire weather
conditions across the region, mainly along and west of the I-25
Corridor. Temperatures through the weekend look to remain above
seasonal levels, with highs mainly in the 80s across the plains
and in the 60s and 70s across the higher terrain.

Monday-Wednesday...Extended models do indicate more westerly flow
developing across the region as minor embedded waves move through
the Rockies into the middle of next week. Timing of said waves
remain in doubt, however, there look to be some increases in
available moisture to support some convection across the Rockies
through the period, along with continued areas of critical fire
weather conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1138 PM MDT Wed May 11 2022

VFR conditions expected at all TAF stations, KALS, KCOS and KPUB,
throughout the forecast period. Starting at around 11Z, all TAF
stations should be gusty from a westerly component and should
diminish in the afternoon hours. - Riser

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 7 AM to 10 PM MDT Thursday for COZ220>237.

&&

UPDATE...HODANISH
SHORT TERM...STEWARD
LONG TERM...ERH/MW
AVIATION...RISER
Hazardous weather outlook, May 11, 11:21 AM MDT, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1121 AM MDT Wed May 11 2022

COZ058>089-093>099-121730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1121 AM MDT Wed May 11 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are anticipated across the
entire region this afternoon and throughout the evening. Winds
this afternoon and evening will be from the southwest at 15 to 30
mph with gusts to 40 to 50 mph at times, with humidity values in
the single digits. Some cloud to ground lightning is anticipated
over the far eastern plains late this afternoon and evening, which
may cause new fire starts. In addition to fire weather concerns,
some areas of blowing dust may occur, as well as smoke
infiltration due to wildfires in New Mexico, which could
potentially cause reduced visibilities.

Please do not do anything which could create a spark and start a
wildfire.

An isolated severe thunderstorm will be possible over the far
eastern counties late this afternoon and evening. The primary
concern is wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High fire danger continues Thursday for all of south central and
southeast Colorado. High end critical fire weather conditions,
with locally extremely critical fire weather conditions are
likely.

Critical fire weather conditions remain possible Friday and
Saturday, mainly along and west of I-25. Fire weather concerns
become less widespread late in the weekend into early next.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible across the far eastern counties late this afternoon
and evening.

STEWARD/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:26 AM MDTFire Weather WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more11 hr
May 12, 2:25 PM MDTFire Weather WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more24 hr
May 12, 2:25 PM MDTRed Flag WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more30 hr

Nearby

High Wind Warnings in Colorado, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.